

UNITED STATES NUCLEAR WASTE TECHNICAL REVIEW BOARD 2300 Clarendon Boulevard, Suite 1300 Arlington, VA 22201

# Spring Board Meeting Agenda

# Lessons Learned in Site Assessment for Critical Facilities Saturated Zone Hydrology Site Characterization Update

Peppermill Hotel 2707 S. Virginia Street Reno, Nevada 89502 (702) 826-2121 Fax: (702) 826-5205

### April 11-12, 1994

### **Oak Room (Second Floor)**

#### <u>Monday, April 11</u>

8:30 A.M.	<b>Opening remarks</b> John Cantlon, Chair Nuclear Waste Technical Review Board (NWTRB)	
LESSONS LEARNED IN SITE ASSESSMENT FOR CRITICAL FACILITIES		
8:40 A.M.	Session introduction Clarence Allen, NWTRB	
8:45 A.M.	Hearings on the Martinsville Alternative Site by the Illinois Low-Level Radioactive Waste Disposal Facility Siting Commission William Hall Member, Siting Commission	
9:30 а.м.	Lessons learned from the activities of the Illinois Low- Level Radioactive Waste Disposal Facility Siting Commission Fred Snider Raytheon Engineering and Constructors Ebasco Division	
10:05 а.м.	BREAK (15 minutes)	

Monday, April 11 — continued

10:20 А.М.	Lessons learned from site characterization of the Waste Isolation Pilot Plant in New Mexico Wendell Weart Sandia National Laboratories (SNL)
10:55 а.м.	Insights from site characterization of a proposed high- level radioactive waste repository at Gorleben, Federal Republic of Germany Klaus Kühn Institute for Underground Research, GSF
11:40 а.м.	Successful siting of a hazardous waste facility in Alberta, Canada Walter E. Harris University of Alberta
12:15 р.м.	LUNCH (1 hour and 15 minutes)
1:30 р.м.	Managing critical safety projects to avoid entrenched warfare Lloyd Cluff Pacific Gas and Electric Company
2:15 р.м.	Scientific controversy in some large engineering projects James Devine U.S. Geological Survey (USGS)
2:50 р.м.	A lawyer's perspective on regulatory science and science in legal hearings Lawrence Chandler U.S. Nuclear Regulatory Commission
3:25 р.м.	The DOE "Scenario A" initiative and OCRWM's new approach to site characterization Lake Barrett and Stephan Brocoum, DOE
4:25 p.m.	BREAK (20 minutes)
4:45 р.м.	<b>Round-table discussion on applicability of presentations</b> <b>to Yucca Mountain project</b> Clarence Allen, NWTRB, moderator

Monday, April 11 — continued	
6:00 р.м.	Concluding remarks Clarence Allen, NWTRB
6:05 р.м.	Recess until Tuesday, April 12, 1994
	Tuesday, April 12, 1994
8:30 A.M.	<b>Introduction to saturated zone hydrology session</b> Pat Domenico, session chair, NWTRB
8:35 A.M.	<b>National Environmental Policy Act: State of Nevada</b> <b>issues and concerns</b> Robert Loux
	Nevada Nuclear Waste Project Office
9:15 а.м.	<b>Overview of regional saturated zone hydrology</b> Martin Mifflin Mifflin & Associates, Inc.
9:50 A.M.	<b>Introduction for DOE saturated zone presentations</b> <b>Russ Patterson</b> Yucca Mountain Site Characterization Office (YMSCO)
10:00 A.M.	<b>Overview of Yucca Mountain saturated zone</b> <b>Richard Luckey</b> , USGS
10:45 а.м.	BREAK (15 minutes)
11:00 а.м.	<b>Geochemistry of the Yucca Mountain saturated zone</b> Zell Peterman and William Steinkampf, USGS
11:40 а.м.	The role of the saturated zone in waste isolation <i>or</i> What if we get an individual dose standard? Michael Wilson, SNL
12:15 р.м.	LUNCH (1 hour)
1:15 р.м.	<b>Evaluation of ground-water travel time</b> Jean Younker, TRW

Tuesday, April 12 — continued

1:45 р.м.	Alternative conceptual model of saturated zone flow system
	Linda Lehman
	L. Lehman & Associates, Inc.
2:05 р.м.	Update on faults at Yucca Mountain
	Richard Spengler, USGS
2:45 р.м.	BREAK (15 minutes)
3:00 р.м.	Update on the exploratory studies facility
	Robert Sandifer
	Duke Engineering Services, (M&O)
3:45 р.м.	Focused Mined Geologic Disposal System/Advanced
	Conceptual Design status and update
	Dean Stucker, YMSCO
4:30 р.м.	Public Comment
	Open to those in attendance
5:00 р.м.	<b>Closing remarks and adjournment</b>
	John Cantlon, chair, NWTRB